Telaprevir Label Revised to Include Risk of Possible Fatal Skin Reactions
US Food and Drug Administration

ROCKVILLE, Md -- December 19, 2012 -- The US Food and Drug Administration (FDA) received reports of serious skin reactions, some fatal, in patients taking the telaprevir (Incivek) in combination with pegylated interferon alfa and ribavirin for the treatment of Hepatitis C.

Significantly, some patients died when they continued to receive telaprevir combination treatment after developing a worsening, or progressive rash and systemic symptoms.

As a result, the FDA is adding a boxed warning to the telaprevir drug label stating that telaprevir combination treatment must be immediately stopped in patients experiencing a rash with systemic symptoms or a progressive severe rash.

Consideration should also be given to stopping any other medications that may be associated with serious skin reactions.

Typical systemic symptoms and signs may include fever, nausea, diarrhoea, mouth sores or ulcers, facial oedema, red or inflamed eyes, or swelling or inflammation of the liver. All patients with serious skin reactions should also receive urgent medical care.

The FDA received reports from Japan of 2 cases, 1 fatal, of a serious skin reaction called toxic epidermal necrolysis (TEN) in patients who were taking telaprevir with pegylated interferon alfa and ribavirin. In the fatal case, the patient continued the telaprevir combination regimen for a period of time after symptoms developed.

The telaprevir drug label already contains information on the risk of serious skin reactions. Serious skin reactions, including drug rash with eosinophilia and systemic symptoms (or DRESS) and Stevens-Johnson Syndrome (SJS) have been previously reported in patients taking telaprevir combination treatment. These serious skin reactions required hospitalisation, and in some cases, death was reported. The signs and symptoms of DRESS may include rash, fever, facial swelling, and evidence of internal organ involvement. Patients may or may not have eosinophilia. The signs and symptoms of SJS may include fever, lesions, and ulcerations on the eyes or lips.

These types of serious skin reactions (TEN, DRESS, and SJS) may be considered different varieties along a spectrum of serious skin reactions and can be difficult to tell apart from each other. When any of these serious skin reactions occur, it is necessary for healthcare professionals to immediately stop all three components of telaprevir combination treatment and the patient should receive urgent medical care. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions.

The drug's manufacturer, Vertex Pharmaceuticals Incorporated, agreed at the time of marketing approval to investigate, through genetic analysis, the factors associated with serious skin reactions following telaprevir combination treatment. The purpose of the investigation is to determine whether such serious skin reactions may be linked to the genetic makeup of the patient.

The FDA will continue to communicate to health professionals and the public any relevant information that becomes available about the risk of serious skin reactions associated with telaprevir use.

The first TEN case was a 50-year-old female who recovered. She developed a grade 3 rash on the third day of treatment and was diagnosed with TEN. She received steroid and antihistamine treatment for 1 month. After 1 month, use of pegylated interferon was discontinued, and 3 days later, telaprevir and ribavirin were stopped. The patient recovered after 2 months.

The second TEN case was fatal in a 69-year-old male who had experienced a rash while on pegylated interferon alfa and ribavirin therapy. When triple therapy with telaprevir was later started, rash and itching occurred right away and was considered to be mild. About 1 month later, the rash improved; however, it worsened a couple weeks later. The dose of telaprevir was decreased at that time. Telaprevir was stopped when the rash worsened a week later and TEN was diagnosed. Ribavirin was stopped when he deteriorated further after 7 to 10 days. One day later, epidermal necrosis had spread to the entire body and pegylated interferon alfa was stopped. The patient developed multi-organ failure and died the next day.

A search of the FDA Adverse Event Reporting System (AERS) database from May 23, 2011, through June 19, 2012, identified 92 cases of DRESS and 20 cases of SJS in patients taking telaprevir combination treatment. The case of a 47-year-old female who continued taking telaprevir combination treatment following development of DRESS was fatal. The patient developed a rash on her lower extremities after 4 weeks of triple therapy, and she continued taking all 3 drugs for another 4 weeks. She was hospitalised when the rash got worse. The patient developed hypotension, fever, myalgia, and acute kidney injury. She developed ventricular fibrillation and died of cardiogenic shock.

In summary, all patients who receive telaprevir and develop serious skin reactions should receive urgent medical care, and the telaprevir combination treatment should be immediately discontinued. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions.

The FDA is also requiring the addition of a statement to the Warnings and Precautions section of telaprevir label that the incidence of anaemia is higher, and the median time to onset of anaemia is shorter, among patients on telaprevir combination treatment compared with those who received pegylated interferon alfa and ribavirin alone. The shortest reported time to a clinical intervention (blood transfusion, ribavirin dose reduction, or initiation of an erythropoiesis-stimulating agent) is 10 days.

Adverse events involving telaprevir, pegylated interferon alfa, ribavirin and/or any drugs also suspected to contribute to serious skin reaction should be reported to the FDA MedWatch program:
1-800-332-1088
1-800-FDA-0178 Fax
MedWatch 5600 Fishers Lane
Rockville, MD 20857

SOURCE: US Food and Drug Administration

21 December 2012
Translation / Edition: Admin